MAUDE Adverse Event Report: GYRUS ACMI, INC PK SPATULA; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

GYRUS ACMI, INC PK SPATULA; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number PK-SP0533
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that during an unspecified therapeutic procedure, the subject device would not work when it was plugged in to the generator.The device was recognized by the generator, but an unknown error was displayed when attempting to use it.Another device of the same model was used to complete the intended procedure without further issue.There was no patient or user injury reported due to the event.The subject device was returned to olympus for evaluation.Upon inspection and testing of the returned device, the customer¿s reported issue could not be confirmed.However; a crack was observed in the ceramic.This report is being submitted for the malfunction found during the device evaluation (crack in the ceramic).
 
Additional Manufacturer Narrative
The returned device was visually inspected.Dried foreign material was identified near the buttons as well as some on the nose cone and cable which is consistent with use.The distal end was observed under a microscope and dried foreign material was verified in between the ceramic portion and the metal portion.The ceramic piece on the tip appeared to have no missing portions.However; a crack in the ceramic was identified.The insulation on the shaft appeared to have no damage, as there were no cuts or tears.The nose cone, buttons, handle, and cable demonstrated indications of damage.Functional testing was performed by plugging the pk-sp0533 into a test esg-400 generator.The generator was able to recognize the pk-sp0533 and displayed the expected messages.A cotton pad was soaked in saline and the distal end of the pk-sp0533 was placed onto the wet cotton pad.The yellow "cut" button on the pk-sp0533 was activated and vapors of moisture were observed, indicating power was being provided.The blue "coag" button was activated and vapors of moisture were observed, indicating power was being provided.The two buttons were activated several times and vapors of moisture were observed with no error codes.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device met all specifications at the time of shipment.Based on the results of the legal manufacturer's investigation, as the device was tested and found to be working properly with no errors, the cause of the reported issue is not able to be determined.However, the crack identified on the ceramic could likely be attributed to mishandling of the device.The observed failure is a known phenomenon likely resulting from excess activation/heating which may have resulted in damaging the distal end.The device's instruction manual provides the following caution regarding the reported event: "avoid unnecessary and prolonged activation.This may result in excessive heating, which could damage the instrument tip or could damage sensitive tissue structures brought into inadvertent contact with the instrument tip." olympus will continue to monitor the field performance of this device.Investigation activities have been opened to manage the actions related to this issue and any required mdr reporting.

Brand Name
PK SPATULA
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
GYRUS ACMI, INC
9600 louisiana ave. north
brooklyn park MN 55445
Manufacturer Contact
brian motter
9600 louisiana avenue north
brooklyn park, MN 55445
4848965250
MDR Report Key14478355
Report Number3011050570-2022-00066
Device Sequence Number12058577
Product Code GEI
UDI-Device Identifier00821925041806
UDI-Public00821925041806
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K142289
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPK-SP0533
Device Lot NumberFR180414
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2022
Initial Report FDA Received Date05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown